High Wind, Dawson
- When
- March 13, 8:30 AM MST
- Where
- Dawson forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
Strong gradient winds in the wake of a cold front affected a portion of northeast Montana during the morning and early afternoon hours of the 13th. Sustained winds of 40 to 50 mph, with gusts to 50 to 60 mph were common.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Strong gradient winds in the wake of a cold front affected a portion of northeast Montana during the morning and early afternoon hours of the 13th. Sustained winds of 40 to 50 mph, with gusts to 50 to 60 mph were common. A peak wind gust of 63 mph was reported 2 miles west of Bloomfield in Dawson County at 8:30 am.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 13, 2:50 AM MST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 250 AM MST SAT MAR 13 2004 .SHORT TERM...FOR NORTHEAST MONTANA TODAY THROUGH MONDAY... THE FORECAST CHALLENGE AND CONCERN OF THE DAY WILL BE THE POTENTIAL FOR STRONG WIND TODAY. ATTENTION WILL THEN TURN TO THE POTENTIAL FOR SOME SNOW SUNDAY NIGHT INTO EARLY MONDAY MORNING...ALTHOUGH AMOUNTS LOOK TO BE LIGHT. TODAY...MODELS ARE IN GOOD AGREEMENT THAT LOW PRESSURE IN SOUTHEAST SASKATCHEWAN AND WESTERN NORTH DAKOTA WILL MOVE EAST AND INTO NORTHERN MINNESOTA BY LATE IN THE DAY. THE COLD FRONT ASSOCIATED WITH THE AFORE MENTIONED LOW HAS ALREADY CLEARED THE CWA EARLY THIS MORNING. THE UPPER TROUGH WILL PUSH ACROSS THE AREA THIS MORNING...MOVING OUT INTO THE DAKOTAS THIS AFTERNOON. THE CONCERN AND 64 MILLION DOLLAR QUESTION FOR TODAY IS JUST HOW STRONG DOES THE WIND BLOW. 850-1000H LAPSE RATES ARE PROGGED TO BE SUFFICIENTLY STEEP (GREATER THAN 7C/KM) TO MIX THE WIND FROM THE STRONG 850H JET DOWN TO THE SURFACE. ETA A BIT MORE VIGOROUS THAT THE GFS WITH THE JET AT 850H WITH 50-55KTS OF WIND. THE GFS IS ADVERTISING THE WIND TO BE 5-10KTS LESS AT 850H. BEST SHOT OF REACHING WARNING CRITERIA APPEARS TO BE ACROSS OUR EASTERN ZONES THIS AFTERNOON WHERE THERE WILL BE THE STRONGEST PRESSURE RISES AND COLD AIR ADVECTION LINGERS THE LONGEST. ALSO MODELS ARE IN GOOD AGREEMENT ON SHIFTING THE STRONGER WINDS TO OUR EASTERN ZONES BY EARLY AFTERNOON. NOT TO SAY THAT THERE MAY NOT BE AN ISOLATED WIND GUST APPROACHING WARNING CRITERIA ACROSS OUR WESTERN ZONES THIS MORNING/EARLY AFTERNOON...BUT NOT WIDESPREAD ENOUGH TO WARRANT A WARNING. WILL THUS CANCEL THE WATCH ACROSS MUCH OF THE AREA...AND UPGRADE TO A WARNING ACROSS OUR EASTERN ZONES. PLEASE SEE BELOW FOR THE ZONES THAT WILL BE INCLUDED IN THE WARNING. TONIGHT...SURFACE AND UPPER LOWS HEAD INTO THE NORTHERN GREAT LAKES. A SURFACE RIDGE IN ALBERTA BUILDS INTO THE AREA AND WILL COVER EASTERN MONTANA BY SUNDAY MORNING. ACROSS OUR WESTERN ZONES THE WIND WILL DROP OFF QUICKLY BY AROUND SUNSET. ACROSS THE EASTERN ZONES THE WIND WILL DROP OFF A BIT WITH SUNSET...BUT WOULD STILL EXPECT A 15 TO 25 MPH WIND WITH SOME HIGHER GUSTS TILL ABOUT MIDNIGHT. SUNDAY...THE SURFACE RIDGE MOVES OFF TO OUR EAST WITH A RETURN SOUTHEAST FLOW INTO THE AREA. THE NEXT SHORTWAVE IN NORTHWEST FLOW PUSHES INTO BRITISH COLUMBIA WITH A WARM FRONT TO DEVELOP ACROSS CENTRAL MONTANA. THE WARM FRONT TO REMAIN FAR ENOUGH WEST FOR A DRY DAY...BUT WOULD EXPECT AN INCREASE IN CLOUDS DURING THE AFTERNOON ACROSS OUR WESTERN ZONES. TEMPERATURES WILL NOT BE TOO FAR FROM SEASONABLE LEVELS WITH HIGHS MOSTLY IN THE 30S WITH SOME 40S ACROSS OUR SOUTHWEST ZONES. SUN NIGHT...THE WARM FRONT LIFTS ACROSS NORTHEAST MONTANA. BOTH THE ETA AND GFS HAVE ENOUGH LIFT AND MOISTURE WITH THE FRONT TO GENERATE A LITTLE QPF ACROSS THE AREA. GFS ALSO A BIT MORE VIGOROUS IN BRINGING A SHORTWAVE ACROSS OUR EASTERN ZONES OVERNIGHT. MODEL SOUNDINGS INDICATE THAT IT WILL BE COLD ENOUGH THAT ANY PRECIPITATION THAT FALLS SHOULD TAKE THE FORM OF SNOW. ENOUGH WARM AIR MAY WORK IN FOR EITHER RAIN OR SNOW ACROSS OUR SOUTHWEST ZONES...BUT ANY PRECIPITATION THERE SHOULD COME TO AN END BY MIDNIGHT. PLAN ON BUMPING UP THE POPS JUST A BIT...BUT WILL KEEP THEM IN THE CHANCE CATEGORY FOR NOW. MONDAY...THE WARM FRONT EXITS TO OUR EAST. LOW PRESSURE TRACKS ACROSS NORTHERN CANADA WITH OUR SURFACE FLOW BECOMING WEST. ENOUGH MOISTURE LINGERS WHERE CLOUDS SHOULD HAVE THE UPPER HAND...AND THERE COULD BE A FEW LINGERING SNOW SHOWERS IN THE EAST WITH THE WARM FRONT IN THE MORNING. TEMPERATURES LOOK SEASONABLE WITH HIGHS RANGING FROM THE MID 30S NORTH TO AROUND 50 IN THE SOUTH. CB .LONG TERM...MONDAY NIGHT THROUGH SATURDAY PRETTY GOOD AGREEMENT AMONG MODELS TO KEEP REGION UNDER QUASI-ZONAL FLOW THROUGH PERIOD WITH A LOT OF HIGH VELOCITY/LOW AMPLITUDE WAVES STREAKING ACROSS REGION. CURRENT MODEL RUN SUGGESTS BULK OF ENERGY AND MOISTURE ASSOCIATED WITH THIS PATTERN WILL REMAIN IN CANADA WITH BETTER CHANCE OF DRY SLOTTING ACROSS NORTHEAST MONTANA. RETAINED INHERITED SLIGHT CHANCE POPS FOR TUESDAY INTO EARLY WEDNESDAY...HAVE LIMITED CONFIDENCE WILL ACTUALLY OCCUR...BUT DO NOT WANT TO FLIP-FLOP FORECAST. REMAINDER OF PERIOD LOOKS DRY AS CORE OF ZONAL FLOW APPEARS TO BUCKLE SLIGHTLY...GIVING REGION A SLIGHT SOUTH OF WEST COMPONENT. PERIOD DOES APPEAR TO HAVE FAIR CHANCE OF BEING WINDY...HAVE KEPT DAY-TIME WINDS RELATIVELY STRONG WHILE ALLOWING WINDS TO DIMINISH OVERNIGHT AS USUAL. GIVEN PROXIMITY TO EXPECTED MEAN JET TRACK...WILL KEEP HIGHER END OF PARTLY CLOUDY RANGE ACROSS REGION WITH GREATEST CLOUDCOVER OVER NORTH. HAVE MADE FEW CHANGES TO TEMPERATURES...MEX GUIDANCE SHOWS FAIRLY GOOD RUN-TO-RUN CONTINUITY ...WHICH IS OFTEN LACKING DURING LATE WINTER/EARLY SPRING. && HYDRO...NO ADDITIONAL REPORTS AVAILABLE OVERNIGHT...AND NO PROBLEMS NOTED FROM AVAILABLE GAGES. MILK RIVER AT DODSON CONTINUES TO RUN SLIGHTLY BELOW FLOOD STAGE...BUT SITUATION HAS BEEN STABLE...AND EXPECT COOLER TEMPERATURES OVER THE WEEKEND TO LIMIT ADDITIONAL THAWING. ELSEWHERE...MILK RIVER SHOWING SIGNS OF AWAKENING FROM WINTER SLUMBER BUT LIMITED ADDITIONAL RUNOFF EXPECTED OVER WEEKEND. TEMPERATURE PATTERN DURING COMING WEEK SUGGESTS CONTINUATION OF GENERAL THAW/FREEZE CYCLE THROUGH PERIOD...WHICH APPEARS TO FAVOR A GRADUAL RELEASE OF RECORD SNOWPACK. HOWEVER...HYDRO SITUATION REMAINS A SIGNIFICANT CONCERN DUE TO EXTREME VARIABILITY INTRODUCED BY POTENTIAL FOR ICE JAMS. && .GGW WATCHES/WARNINGS/ADVISORIES...HIGH WING WARNING TODAY MTZ018>020-MTZ023>027-62. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 600 AM MST SAT MAR 13 2004 MTZ016-017-021-022-059>061-141300- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY COUNTY- GARFIELD-NORTH VALLEY-NORTHERN PHILLIPS-PETROLEUM-SOUTHWEST PHILLIPS- INCLUDING THE CITIES OF...GLASGOW...JORDAN...MALTA...OPHEIM... WHITEWATER...WINNETT AND ZORTMAN 600 AM MST SAT MAR 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MTZ018>020-023>027-062-141300- DANIELS-DAWSON-EAST ROOSEVELT-MCCONE-PRAIRIE-RICHLAND-SHERIDAN- WESTERN ROOSEVELT COUNTY-WIBAUX- INCLUDING THE CITIES OF...CIRCLE...CULBERTSON...GLENDIVE... PLENTYWOOD...SCOBEY...SIDNEY...TERRY...WIBAUX AND WOLF POINT 600 AM MST SAT MAR 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... A HIGH WIND WARNING IS IN EFFECT FOR THE AREA TODAY THROUGH 6 PM. FOR DETAILS SEE GTFNPWGGW OR WWUS75 KGGW. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388827, 5388828, 5388829.